Tacrolimus interaction with dexmedetomidine--a case report.

Abstract

Drugs and xenobiotics that inhibit the CYP-450 isoenzyme 3A4 are associated with increased serum tacrolimus levels. We sought to determine whether there was a temporal association between initiation of dexmedetomidine and increased serum tacrolimus levels. An interaction has not been previously documented. We reviewed tacrolimus levels and dosing in a pediatric patient aged 8 months who had undergone deceased-donor liver transplantation for biliary atresia and later required sedation with dexmedetomidine continuous infusion during the POD (212-216). Serum tacrolimus trough levels increased 4-fold from 3.4 to 13.1 ng/mL (tacrolimus regimen: 1 mg every 12 h) within 21 h of initiating dexmedetomidine. During dexmedetomidine infusion, serum tacrolimus trough levels were maintained with doses that were 25% of baseline tacrolimus dose. Tacrolimus trough levels decreased to below goal range within 30-40 h of discontinuation of dexmedetomidine. Data submitted to the U.S. Food and Drug Administration demonstrate that dexmedetomidine inhibits CYP 3A4 and may produce adequate liver concentrations that could interfere with tacrolimus metabolism. We suggest that tacrolimus levels should be carefully monitored in children receiving prolonged infusions of dexmedetomidine to avoid adverse events associated with elevated tacrolimus levels.

DOI: 10.1111/petr.12618
05020162017
Citations per Year

Citation Velocity: 14

Averaging 14 citations per year over the last 2 years.

Learn more about how we calculate this metric in our FAQ.

Cite this paper

@article{Stiehl2016TacrolimusIW, title={Tacrolimus interaction with dexmedetomidine--a case report.}, author={Sarah R Stiehl and James E. Squires and J C Bucuvalas and Trina S Hemmelgarn}, journal={Pediatric transplantation}, year={2016}, volume={20 1}, pages={155-7} }